Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

A subharmonicity property of harmonic measures


Author: Vilmos Totik
Journal: Proc. Amer. Math. Soc. 144 (2016), 2073-2079
MSC (2010): Primary 31C12, 31A15, 60J45
DOI: https://doi.org/10.1090/proc/12855
Published electronically: October 1, 2015
MathSciNet review: 3460168
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently it has been established that for compact sets $ F$ lying on a circle $ S$, the harmonic measure in the complement of $ F$ with respect to any point $ a\in S\setminus F$ has convex density on any arc of $ F$. In this note we give an alternative proof of this fact which is based on random walks, and which also yields an analogue in higher dimensions: for compact sets $ F$ lying on a sphere $ S$ in $ \mathbf {R}^n$, the harmonic measure in the complement of $ F$ with respect to any point $ a\in S\setminus F$ is subharmonic in the interior of $ F$.


References [Enhancements On Off] (What's this?)

  • [1] Kendall Atkinson and Weimin Han, Spherical harmonics and approximations on the unit sphere: an introduction, Lecture Notes in Mathematics, vol. 2044, Springer, Heidelberg, 2012. MR 2934227
  • [2] David Benko, Peter Dragnev, and Vilmos Totik, Convexity of harmonic densities, Rev. Mat. Iberoam. 28 (2012), no. 4, 947-960. MR 2990129, https://doi.org/10.4171/RMI/698
  • [3] David Benko and Peter D. Dragnev, Balayage ping-pong: a convexity of equilibrium measures, Constr. Approx. 36 (2012), no. 2, 191-214. MR 2957308, https://doi.org/10.1007/s00365-011-9143-x
  • [4] John B. Garnett and Donald E. Marshall, Harmonic measure, New Mathematical Monographs, vol. 2, Cambridge University Press, Cambridge, 2008. Reprint of the 2005 original. MR 2450237 (2009k:31001)
  • [5] Sigurur Helgason, Differential geometry and symmetric spaces, Pure and Applied Mathematics, Vol. XII, Academic Press, New York-London, 1962. MR 0145455 (26 #2986)
  • [6] Shizuo Kakutani, Two-dimensional Brownian motion and harmonic functions, Proc. Imp. Acad. Tokyo 20 (1944), 706-714. MR 0014647 (7,315b)
  • [7] N. S. Landkof, Foundations of modern potential theory, Springer-Verlag, New York-Heidelberg, 1972. Translated from the Russian by A. P. Doohovskoy; Die Grundlehren der mathematischen Wissenschaften, Band 180. MR 0350027 (50 #2520)
  • [8] Lei Ni, Mean value theorems on manifolds, Asian J. Math. 11 (2007), no. 2, 277-304. MR 2328895 (2008h:58046), https://doi.org/10.4310/AJM.2007.v11.n2.a6
  • [9] Peter Mörters and Yuval Peres, Brownian motion, Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 2010. With an appendix by Oded Schramm and Wendelin Werner. MR 2604525 (2011i:60152)
  • [10] Thomas Ransford, Potential theory in the complex plane, London Mathematical Society Student Texts, vol. 28, Cambridge University Press, Cambridge, 1995. MR 1334766 (96e:31001)
  • [11] T. J. Willmore, Mean value theorems in harmonic Riemannian spaces, J. London Math. Soc. 25 (1950), 54-57. MR 0033408 (11,436f)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 31C12, 31A15, 60J45

Retrieve articles in all journals with MSC (2010): 31C12, 31A15, 60J45


Additional Information

Vilmos Totik
Affiliation: MTA-SZTE Analysis and Stochastics Research Group, Bolyai Institute, University of Szeged, Szeged, Aradi V. tere 1, 6720, Hungary – and – Department of Mathematics and Statistics, University of South Florida, 4202 E. Fowler Ave, CMC342, Tampa, Florida 33620-5700
Email: totik@mail.usf.edu

DOI: https://doi.org/10.1090/proc/12855
Received by editor(s): February 16, 2015
Received by editor(s) in revised form: June 1, 2015
Published electronically: October 1, 2015
Additional Notes: This work was supported by NSF DMS-1265375
Communicated by: Walter Van Assche
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society